CP-121 Severe hepatotoxicity induced by ceritinib in a metastatic non-small cell lung cancer patient: a case report

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Ceritinib is indicated for the treatment of adult patients with non-small cell lung cancer (NSCLC), when the disease is advanced, the patient is anaplastic lymphoma kinase (ALK) positive and the disease has been treated previously with crizotinib. The data sheet for ceritinib describes hepatotoxicity as an uncommon adverse reaction observed in less than 1% of patients in clinical trials. In addition, ceritinib is on the European list of medicinal products under additional monitoring.

Purpose

To describe a case of severe hepatotoxicity in a patient with advanced NSCLC treated with ceritinib.

Material and methods

This was a descriptive and retrospective clinical case. Data were obtained by review of the electronic medical records.

Results

A 57-year-old man was followed by the oncology service for an ALK positive advanced NSCLC. He had received treatment with crizotinib 250 mg twice a day from November 2015 to June 2016 when this treatment was interrupted because of disease progression which was determined by imaging tests.

Results

Consequently, ceritinib treatment was started in June 2016 with a daily dose of 750 mg. Before starting this medication, laboratory hepatic parameters were controlled (including AST, ALT and total bilirubin), as indicated in the data sheet, and all were in normal range. A month later, there was a marked elevation in transaminases: GPT 455 (grade 3), GOT 123 (grade 2), GGT 721, alkaline phosphatase 662. Ceritinib was discontinued and transaminases started to decrease. The Karch–Lasagna algorithm established a ‘probable’ relationship between hepatotoxicity and ceritinib based on temporal correlation of the facts and the apparent lack of another perpetrator of hepatic damage.

Conclusion

Drug induced hepatic injury is one of the most common reasons for withdrawal of an approved drug. For this reason, health professionals must be vigilant in identifying drug related liver injury, especially those related to drugs on the European list of medicinal products under additional monitoring. In our case, hepatic transaminases increased progressively throughout the course of the treatment with ceritinib and have continuously decreased since ceritinib discontinuation. This adverse reaction was reported to the national pharmacovigilance system.

References and/or acknowledgements

European list of medicinal products under additional monitoring. September 2016.

References and/or acknowledgements

No conflict of interest

Related Topics

    loading  Loading Related Articles